Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 81, NWS Northern Indiana

July 17, 2005Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 17, 2005, 4:05 PM EST for Marshall County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2005, 4:05 PM EST (21:05 UTC)
Expired
Jul 17, 2005, 4:43 PM EST
In force
38 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 46 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 172105
SVRIWX
INC099-172200-
/O.NEW.KIWX.SV.W.0081.050717T2105Z-050717T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EST SUN JUL 17 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN INDIANA

* UNTIL 500 PM EST

* AT 401 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  4 MILES NORTH OF ARGOS...OR ABOUT 5 MILES SOUTHEAST OF PLYMOUTH...
  AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  BOURBON...
  BREMEN...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4134 8640 4123 8631 4122 8619 4122 8608
      4148 8607

$$
2 follow-up statements
000 
WWUS53 KIWX 172131
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EST SUN JUL 17 2005

INC099-172200-
/O.CON.KIWX.SV.W.0081.000000T0000Z-050717T2200Z/
MARSHALL IN-
427 PM EST SUN JUL 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EST FOR...

  MARSHALL COUNTY IN INDIANA

AT 427 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED FROM NEAR BOURBON 
TO JUST NORTHWEST OF ARGOS...AND WAS MOVING SLOWLY EAST AT 20 MPH.

THIS STORM WILL PRODUCE DAMAGING WINDS OF 60 MPH...DEADLY LIGHTNING 
AND TORRENTIAL RAIN. REMAIN INDOORS AND IN A SAFE LOCATION SUCH AS A 
BASEMENT OR CLOSEST UNTIL THE STORM HAS PASSED.

IF YOU OBSERVE ANY WIND DAMAGE...FALLEN TREES AND POWER LINES...OR 
EXPERIENCE STRONG WINDS...CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR 
RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4130 8635 4123 8631 4122 8619 4122 8608
      4148 8607

$$
000 
WWUS53 KIWX 172143
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
442 PM EST SUN JUL 17 2005

INC099-172152-
/O.CAN.KIWX.SV.W.0081.000000T0000Z-050717T2200Z/
MARSHALL IN-
442 PM EST SUN JUL 17 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
  MARSHALL COUNTY IN INDIANA

AT 442 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

THUNDERSTORMS WITH VERY HEAVY RAINFALL REMAIN IN THE AREA. 1 TO 2 
INCHES OF RAINFALL IS POSSIBLE AND MAY CREATE STANDING WATER ON 
ROADS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4130 8635 4123 8631 4122 8619 4122 8608
      4148 8607

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:15 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 17, 3:15 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
315 PM EST SUN JUL 17 2005

.SHORT TERM...
TONIGHT AND MONDAY...
LITTLE CHANGE TO GOING FCST. SCT TSTMS THIS AFTN ACROSS THE AREA
SHOULD GRDLY DIMINISH THIS EVE. NAM CONTINUING TO SUGGEST THETA-E
ADVECTION AT NOSE OF LLJ MAY CAUSE SOME TSTMS TO DVLP LATE
TONIGHT... LEFT LOW POPS IN FCST FOR THIS POSSIBILITY. MODELS
SLOWING FRONT DOWN A BIT SO HAVE LOWERED POPS IN THE SE BUT KEPT IN
CHC CATEGORY. SEVERE STORMS STILL PSBL WITH AMS EXPECTED TO BECOME
QUITE UNSTABLE IN THE AFTN WITH 0-6KM SHEAR OF 30-50KT. NO CHANGE TO
GOING TEMPS WHICH SHOULD BE HELD UP BY INCRSG SW FLOW TONIGHT AND
MIX OUT TO LOWER 90S OVER MOST OF THE CWA ON MON, EXCEPT FOR
DOWNWIND OF LM.

&&

.LONG TERM...
MONDAY NIGHT THROUGH SUNDAY...THE UPPER LEVEL PATTERN OVER THE
NORTHERN CONUS THROUGH THE PERIOD WILL BECOME MORE HIGH ZONAL AS THE
INITIAL TROF LIFTS NORTHEAST TUESDAY AND AS THE UPPER RIDGE THAT HAS
BEEN OVER THE SOUTHWEST BUILDS EAST. EXPECT A WEAK COOL FRONT
PASSAGE MONDAY NIGHT. HAVE INCREASED POPS AHEAD OF THE FRONT MONDAY
NIGHT GIVING THE HIGH PRECIPATABLE WATER VALUES AHEAD OF THE FRONT.
MODEL CAPES ALSO SUPPORT AN ACTIVE PATTERN. GFS MAV AND NAM MET
INDICATE NUMEROUS SHOWERS OVER THE SOUTHEAST HALF OF THE FORECAST
AREA MONDAY NIGHT. KEPT TUESDAY THROUGH SUNDAY DRY AS UPPER LEVEL
RIDGE BUILDS IN THE AREA. SOME QUESTION CONCERNING TIMING AND
LOCATION OF BACK DOOR FRONTS FROM WEDNESDAY THROUGH SUNDAY. 12Z
ECMWF SUGGESTS MORE OF A HOT AND DRY PATTERN DURING THE SECOND HALF
OF THE PEROID WITH FRONTS STAYING TO THE NORTH. THE 12Z GFS HAS BEEN
INCONSISTENT FROM RUN TO RUN CONCERNING THE LOCATION OF ANY FRONTS
LATE IN THE PERIOD. THEREFORE...HAVE KEPT THE FORECAST DRY WITH
HIGHS ABOVE NORMAL...BASICALLY 87 TO 90 FROM WEDNESDAY THROUGH
SUNDAY.

&&

.AVIATION...
SCATTERED TSTMS HAVE DVLPD ALONG LAKE BREEZE BOUNDARY AND ALSO IN
AREA OF DIFFERENTIAL HEATING WHERE SLIGHTLY DRIER AIR ADVECTING INTO
CWA IN WAKE OF DEPARTING LOW AND HAVE UPDATED ZONE/GRIDS FOR SCT VS
CHC POPS.  FCST TEMPO TSRA AT SBN AND FWA TAFS THIS AFTN...A LITTLE
LATER AT FWA. SOME ACTIVITY MAY LINGER INTO THE EVE, AND POTENTIAL
FOR SOME DVLPMNT LATER TONIGHT AS LLJ DVLPS OVER NRN IL IN ADVANCE
OF APCHG CDFNT, BUT, ATTM FEEL THREAT TOO LOW TO MENTION IN TAFS.
WINDS WILL BE LIGHTER AT FWA OVERNIGHT SO ADDED MVFR VSBYS WITH FOG
DVLPG IN MOST AIRMASS. TSTMS AT FWA NR CDFNT SHOULD HOLD OFF TIL
AFTN. AT SBN COULD BE LATE IN THE TAF PD BUT TOO EARLY TO BE PRECISE
ATTM.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM/AVIATION...JT
LONG TERM...SKIP
Hazardous weather outlook, Jul 17, 5:00 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SUN JUL 17 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN
WERT...WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA
LAKE
500 AM EST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE
AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED...BUT LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF A SURFACE COLD
FRONT MONDAY AFTERNOON AND EVENING AS A STRONG UPPER LEVEL
DISTURBANCE MOVE INTO THE WESTERN GREAT LAKES. SOME OF THESE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND PERHAPS SOME
HAIL...ESPECIALLY EAST OF A COLDWATER TO PERU LINE AFTER THE NOON
HOUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LMZ043-046-061-181000-
500 AM EST SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE
AGAIN...ESPECIALLY THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED...BUT LOCALIZED HEAVY RAINFALL AND HIGHER WINDS AND WAVES
WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF A SURFACE COLD
FRONT MONDAY AFTERNOON AND EVENING AS A STRONG UPPER LEVEL
DISTURBANCE MOVE INTO THE WESTERN GREAT LAKES. SOME OF THESE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND PERHAPS SOME
HAIL...ESPECIALLY EAST OF A COLDWATER TO PERU LINE AFTER THE NOON
HOUR.

HOLSTEN

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:12 PM ESTSevere Thunderstorm WarningIWXElkhart, Saint Joseph63 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.